Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Switching Strategy
Sep 19, 2000

I've been HIV+ for 11 years -- for 3 years early on was on AZT only, then 2--4years on no therapy at all. Started HAART on Combivir/Viracept 3.5 years ago -- have been undetectable for the entire time -- CD4 from 500--700. My doc says that the PI's are a better second--line defense than the NNRTI's (non--nukes), he wants me to switch to a Combivir/Sustiva combo. I am concerned about the side effects of Sustiva, potentially losing the effectiveness of Viracept (getting resistance due to quitting the regimen), and am also concerned about resistance I may have to AZT due to initial treatment years ago. What is your opinion of switching to "save" the PI's for later? Would a Combivir/Sustiva be expectred to work as well -- and will I likely get ristance (I'd hate to not be able to switch back if the new combo doesn't work). One final question -- I have some lipodystrophy/atrophy in my arms/legs/abdomen. Is there a chance this might improve with the new regimen (I understand that the PIs might be more implicated in these problems -- but that AZT is also a concern). Thanks so much for all the valuable advice...

Response from Dr. Pavia

A lot of good questions, most of which don't have any absolute answers. If I understand your situation, you have been well controlled and are tolerating combivir/Viracept, and are considering switching because your doctor says "PIs are better for second line therapy"

This is different from the situation I am asked about most often, when someone has ongoing side effects from the PI's and wants to switch for quality of life. Here's what we know.

1)Switching from a PI to a non nuke when you are well suppressed is virologically safe 92-98% of the time. A brand new study just presented showed 97% of patients who switched to Sustiva were still suppressed 48 weeks later. Viramune and Sustiva both seem to work equally well in this setting.

2)Triglycerides usually get better, cholesterol is more variable (Viramune switching often lowers cholesterol, Sustiva usually does not).

3)Lipodystrophy does not reliably get better. There are exceptions, which seem to be most common with fat accumulation not fat loss.

4)Most people do experience side effects when starting Sustiva, most often disturbed sleep, unusual dreams and morning drowsiness. However, the majority get better and tolerate it well. In clinical practice, the rate of quitting due to side effects seems a little higher than in trials, but 90% seem to tolerate it. Viramune is another option, and does not have side effects

5) If you switch while controlled, you probably will not have resistance to PI's that will prevent their future use.

6) We have absolutely no evidence that one approach (PI's first, non nukes first) really leads to better response to the second regimen. This is a passionately argued subject, but we honestly can't say one is better. Patients who break through on Viracept have many options for second line therapy, as do those who break through on Non nukes. It is the third line and the fourth line that are much more difficult. Non nukes can be very useful in salvage regimens, especially when added to PI's

Bottom line. You would be fine staying on viracept or switching. If you feel that everything is going well and you have no serious side effects, you may want to remember the adage "if it ain't broke, don't fix it" On the other hand, if you are having lots of problems, there are good choices

ATP

Andrew T. Pavia, M.D.



Previous
New HIV meds/blocking entry
Next
I'm confused -- AIDS Definition

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement